Teva Pharmaceuticals USA, Inc. Expands Voluntary Nationwide Recall of Losartan Potassium Tablets

PUBLISHED: Jun 12, 2019
Relevant to: All Healthcare Organizations

Teva Pharmaceuticals USA, Inc. has expanded its voluntary consumer-level recall originally initiated on April 25, 2019 in the United States of losartan potassium tablets. This expanded recall includes six (6) lots of bulk losartan potassium USP Tablets (two lots of 50 mg strength and four lots of 100 mg strength) due to the detection of an impurity – N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) – that is above the US Food & Drug Administration’s interim acceptable exposure limit of 9.82 ppm. The source of the NMBA impurity was detected in one lot of active pharmaceutical ingredient (API), manufactured by Hetero Labs Limited, which was used in the manufacturing of the six (6) bulk lots of these drug products. Based on the available information, there is a potential risk of developing cancer in a few patients following long-term use of products containing high levels of NMBA.

The affected losartan potassium tablets being recalled are described as:

  • Losartan potassium tablets, USP 50 mg, are light-green, film-coated, oval-shaped biconvex tablets with “LK 50” on one side and ">" on the other side.
  • Losartan potassium tablets, USP 100 mg, are dark green, film-coated, oval-shaped biconvex tablets with “LK100” on one side and ">" on the other side.

Teva promptly notified Golden State Medical Supply, Inc. of the presence of the impurity in Hetero’s API and Teva will recall six (6) lots of bulk losartan potassium tablets sold to that company. The tablets, which have been packaged and sold by Golden State Medical Supply, Inc., will be sub-recalled from their customers and patients. Distributors and retailers that have product being recalled should immediately stop distribution, quarantine all remaining product in their control, and return the recalled product per the instructions given to them by Golden State Medical Supply, Inc.

Patients taking losartan potassium tablets are advised to continue taking their medication and contact their pharmacist, physician, or medical provider for advice regarding an alternative treatment. The immediate risk of harm to a patient’s health is likely to be higher if the medicine is stopped abruptly without any alternative treatment. For full drug product information, please refer to the full prescribing information for losartan potassium tablets USP.

See the recall notice for additional information, included a complete listing of all lots under voluntary recall.

Want to read the full alert and receive alert emails?

Browse Additional Alerts